Q. Can taking birth control pills cause milky thick vaginal discharge?

Answered by
Dr. Nadia Khan
and medically reviewed by Dr. Divya Banu M
Published on Sep 14, 2019

Hello doctor,

I am a 24-year-old female and I was on the birth control pill Aviane for almost two years. I never had any negative symptoms and had an overall good experience but I decided to stop taking it after ending my relationship because I would no longer be sexually active. About four weeks after my withdrawal bleed, I had my first period again and everything seemed to go right back to normal. I have been off the pill for a year now, and my periods are totally regular, but I have noticed some slight differences. Before BC, my cervical mucus seemed to change throughout the month but now it stays the exact same. Thick and milky. Occasionally, it will be a little more watery, but it used to get that egg white consistency around ovulation and such. It does not seem to do that much anymore, if at all. Although I am pretty certain I still have ovulation pain around the middle of my cycle. Should I be worried? Did BC mess up my body? Or is that not cause for concern? Everything else is completely normal. My cycle is a perfect 28 days and my periods are back to how they were before. The only difference is that I used to still have some light spotting on day five, but now it is mostly gone by day four other than a bit of light spotting. I am not trying to conceive, but I was wondering if this was something I should be worried about. Thanks in advance.

Dr. Nadia Khan

Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

Firstly, birth control pills do not have this kind of lasting effect which might be over or after a year, so the change in discharge is not because of pills. Secondly, changes in consistency of vaginal discharge over the cycle are totally normal. These changes are due to hormonal changes which are taking place in different phases of the cycle. Thirdly, if the discharge is not smelly, itchy or associated with any abdominal pain or painful voiding then it is nothing to worry about. If any of these problems arise, you have to seek expert advice then only. Another general advice is to use cotton undergarments and wash area frequently with plain water only.

Hi doctor,

Thanks for answering so quickly. So even though the cervical mucus stays pretty much the same consistency in between periods, everything is still fine? It used to go through different phases during my cycle. Now it is the same milky discharge throughout the whole month aside from when I have my period.

Dr. Nadia Khan

Obstetrics And Gynaecology
#

Hello,

Welcome back to icliniq.com.

Yes, it is not a problem until or unless it becomes smelly or itchy or causes any abdominal pain, etc. Because there is nothing we can do to change the consistency of discharge. It is just let nature take its course.

Also Read Answers From:

Related Questions & Answers


I took birth control pills and have spotting when I wipe. Please help.

Query: Hello doctor,I have spotting but it is only when I wipe. It seems like it is stuck or something is there. My lower back hurts. Something is seriously wrong. Pease help. Currently, I took birth control pills.  Read Full >>


Dr. Uzma Arqam
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I do not know how long you have been on contraceptive pills and which one these are? Either combined oral contraceptive pills or mini-pills have Progesterone only. Combined pills have lots of side effects especially for females with high BMI (body mass index) while Prog...  Read Full

What does waterlike vaginal discharge indicate?

Query: Hi doctor, My aunt is 31 years old and had her uterus removed 11 years ago. From then she never had the periods nor any discharge. It was all alright until a month ago. She had suddenly started experiencing waterlike vaginal discharge which is little smelly, and it hurts in stomach sometimes. When s...  Read Full >>


Dr. R Balakrishnan Menon
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. If there were few more facts about your aunt regarding the indication for uterus removal, any follow-ups, diabetic status, her sexual life, etc., would have been helpful. At the age of 31 years, the most probable cause is an infection. I put forth the possibilities a...  Read Full

I have postmenopausal vaginal discharge. Should I opt for a hysterectomy?

Query: Hi doctor, I am a 52 year old female, who weighs 75 kg and I am 152 cm tall. I want to know whether we should opt for hysterectomy or not. I do not want to do a hysterectomy, as it may interfere with hormonal balance later. I have postmenopausal vaginal discharge, with a fair amount of red spots. W...  Read Full >>


Dr. Sanjay Kumar Bhattacharyya
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I have reviewed the reports (attachment removed to protect patient identity). According to the reports, there is an increased thickening of the endometrium, which is the inner lining of the uterus. A thickness of more than 5 mm is considered abnormal and often consider...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.